Alabama, 2002Damaging Wind in Alabama, August 4, 2002
August 4, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 4, 4:31 PM CST, 59 minutes earlier.
Area forecast discussion, Aug 4, 4:31 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
531 PM CDT SUN AUG 04 2002
WEAK VORT MAX AND OUTFLOWS HAVE ALLOWED A FEW STORMS TO DEVELOP IN
NORTHERN AL. ALSO...WITH THE TRACK OF THE NEWLY NAMED TROPICAL
DEPRESSION TWO...HAVE DECIDED TO BUMP UP POPS THROUGH 4 PERIODS OF
SOUTHERN ZONES.
.BHM...NONE.
JONES/90
In the hours before
Special weather statement, Aug 4, 12:02 PM CST, 5 hours 28 minutes before
ALZ001>050-041900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN AUG 04 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
AN EASTERLY FLOW CONTINUES TO BRING MUCH DRIER AIR INTO THE AREA.
ONLY A FEW ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
PEAK HEATING HOURS OF THE AFTERNOON. MOST AREAS WILL REMAIN
DRY...BUT WHERE THE STORMS DEVELOP...LOCALLY HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING STRIKES COULD OCCUR.
NO HAZARDOUS WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Thunderstorm Wind, Madison
- When
- August 4, 5:30 PM CST
- Where
- Madison County, 5 mi SE of Elkwood
- Measured
- 50 kt (58 mph)
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.933, -86.667
Several large tree limbs and power lines were knocked down just south of Elkwood. Southeast of Elkwood on Charity Lane, several homes were damage by falling trees. One of the homes had its roof removed and some others had fallen trees land on them.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 4, 20021 death · 1 event
- Hail and Damaging Winds in Montana, August 4, 2002$2.1 million · 1.75 in hail · 8 events
- Damaging Winds in Texas, August 4, 20023 injured · $75,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, August 4, 2002$205,000 · 6 events
- Damaging Wind in Texas, August 4, 2002$150,000 · 56 kt wind · 1 event
- Wildfire in California, August 4, 2002$130,000 · 1 event
- Hail and Damaging Winds in Michigan, August 4, 2002$75,000 · 56 kt wind · 8 events
- Damaging Winds in Kansas, August 4, 2002$90,000 · 87 kt wind · 3 events
- Tropical Storm in Louisiana, August 4 to 5, 2002$50,000 · 10 events
- Lightning Strike in Texas, August 4, 2002$60,000 · 1 event
- Damaging Wind in Ohio, August 4, 2002$60,000 · 50 kt wind · 1 event
- Tropical Storm in Mississippi, August 4 to 5, 2002$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313419.